August 24, 2010 in Features

Dr. Gott: Some meds can cause dizziness

 
On the Web

• Visit Dr. Gott’s website at www.AskDrGottMD.com.

DEAR DR. GOTT: I am constantly dizzy. I was taking 160 milligrams of Diovan for a long time, but my doctor changed me to 150 milligrams of Tekturna. Now I’m dizzy on that. My blood pressure is 118/66, so what causes the dizziness?

DEAR READER: There are a number of causes for dizziness, including vertigo, benign paroxysmal positional vertigo, Meniere’s disease, inflammation of the inner ear, migraine headaches and as a result of using specific medications. Dizziness can also result from specific medications, low-blood-pressure readings (hypotension), Parkinson’s and other neurological disorders, nerve damage to the legs, inner-ear abnormalities and anxiety.

Your first step is to work with your physician to determine the cause of your hypertension. If there is an underlying condition such as an inappropriate diet, excessive salt consumption, obesity or lack of exercise, take steps to bring the matter under control.

Both medications you have been prescribed to treat hypertension. Diovan carries such side effects as headache, diarrhea, back/joint/stomach pain and dizziness. Tekturna does not carry a side effect of dizziness.

You didn’t indicate what your blood-pressure readings were prior to being placed on medication. While I don’t know the specific numbers your physician is hoping to achieve, you might consider asking if you can reduce the dosage of your Tekturna. While it doesn’t come in doses smaller than 150 milligrams, perhaps you can take half-doses, if appropriate.

To provide related information, I am sending you a copy of my Health Report “Hypertension.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.

Get stories like this in a free daily email


Please keep it civil. Don't post comments that are obscene, defamatory, threatening, off-topic, an infringement of copyright or an invasion of privacy. Read our forum standards and community guidelines.

You must be logged in to post comments. Please log in here or click the comment box below for options.

comments powered by Disqus